Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 22, 2005, 1:19 PM EDT for Sullivan County, Tennessee; Lee County, Scott County, City of Bristol, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2005, 1:19 PM EDT (17:19 UTC)
- Expired
- Apr 22, 2005, 2:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, TN, City of Bristol, VA, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:45 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 22, 9:45 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 945 AM EDT FRI APR 22 2005 .DISCUSSION...UPDATED POPS TO CATEGORICAL FOR TODAY AREAWIDE WITH UPPER DIFFLUENCE INCREASING AND AREA OF CONVECTION POISED TO SLIDE EAST INTO AREA. PREVIOUS DISCUSSION FOLLOWS: SHORT TERM....SHORT TERM (TODAY AND TONIGHT)...MINIMAL COVERAGE OF SHOWERS/STORMS AT THIS TIME...WITH SCATTERED COVERAGE STILL NOTED ACROSS MIDDLE TN WHERE SOME INSTABILITY LINGERS. EXPECT THIS AREA TO CONTINUE TO PUSH EAST THIS MORNING AS SHORTWAVE TROUGH APPROACHES AND AIRMASS BECOMES UNSTABLE ACROSS OUR REGION. PREVIOUS GRIDS REFLECTED THIS QUITE WELL...ALTHO I DID RAISE POPS UP INTO CATEGORICAL VALUES THIS AFTERNOON ACROSS GENERALLY WRN PARTS OF EAST TN. SHORT RANGE MODELS SIMILAR WITH TIMING BRUNT OF SHOWERS AND STORMS TO DECREASE...ALTHO GFS IS JUST A FEW HOURS QUICKER TO END THAN NAM (ETA). PREVIOUS WX/POP GRIDS LOOKED LIKE A GOOD COMPROMISE AND WERE LEFT AS IS. THREAT OF SEVERE STORMS LATER TODAY AND EARLY TONIGHT LOOKS TO BE MAINLY DAMAGING WINDS...AS FREEZING LEVEL DOES NOT FALL SHARPLY UNTIL SATURDAY. WE WILL UPDATE THE SPSMRX PRODUCT AND ALSO HIGHLIGHT THE MODERATE RISK OF SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK. OTHERWISE...WENT CLOSE TO MAV MOS FOR HIGH TEMPS TODAY...THEN TRENDED MIN TEMPS DOWN A BIT ACROSS THE BOARD FOR TONIGHT IN LINE WITH LATEST MOS. LONG TERM...(SATURDAY THROUGH THURSDAY)...STRONG COLD FRONT WITH DEEP TROUGH WITH VERY COLD AIR FOR THIS TIME OF YEAR WILL CAUSE A BIG DROP IN TEMPERATURES SATURDAY AS COMPARED TO THE STRING OF DAYS IN THE 70S. THE FRONT SHOULD BE EAST OF THE MOUNTAINS BY MORNING AND HIGHS FOR THE DAY WILL PROBABLY BE REACHED DURING THE MORNING WITH STEADY TO FALLING TEMPERATURES DURING THE DAY. COLDER AND DRIER AIR ALOFT WILL DROP FREEZING LEVELS TO 3 TO 4 THOUSAND FEET BY EVENING. PRECIPITATION WILL DECREASE AND LIKELY END IN THE SOUTHERN VALLEY AND SOUTHERN PLATEAU BY AFTERNOON. STRONG WINDS AT THE HIGHER ELEVATIONS MAY REQUIRE A WIND ADVISORY FOR SATURDAY. A BIG CONCERN SATURDAY NIGHT AND EARLY SUNDAY WILL BE SNOWFALL. THE BEST CHANCE FOR ACCUMULATING SNOW WILL BE THE HIGHEST ELEVATIONS OF THE SMOKIES AND NORTHEAST TENNESSEE WHERE TEMPERATURES WILL BE COLDEST AND ARE ALSO IN FAVORED UPSLOPE LOCATIONS. AT LOWER ELEVATIONS SNOW SHOWERS WILL BE LESS LIKELY AS AIRMASS DRIES OUT. GROUND TEMPERATURES SHOULD BE TOO WARM AT LOWER ELEVATIONS FOR ANY ACCUMULATIONS BUT HIGHER ELEVATIONS COULD SEE A COUPLE INCHES. LOWS SUNDAY MORNING WILL ALSO BE A SHOCK WITH READINGS IN THE 30S ONLY A FEW DEGREES ABOVE RECORDS FOR THE DATE. SOME LOCATIONS MAY EVEN DROP TO FREEZING OR BELOW ACROSS SW VA AND NE TN AND THE HIGHER ELEVATIONS OF THE MOUNTAINS. COLD TEMPERATURES WILL PERSIST SUNDAY AS COLD UPPER LOW AND TROUGH LIFTS SLOWLY NORTHEAST. CLOUDS WILL KEEP TEMPERATURES IN THE 40S AND 50S WITH STILL SHOWERS POSSIBLE NE HALF OF FORECAST AREA. TROUGH STAYS OVER THE EASTERN THIRD OF THE COUNTRY THROUGH MID WEEK WITH BELOW NORMAL TEMPERATURES AND ANOTHER SYSTEM MOVING IN MONDAY NIGHT THROUGH WEDNESDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && SON
Hazardous weather outlook, Apr 22, 5:20 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EDT FRI APR 22 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-230930- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 520 AM EDT (420 AM CDT) FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST TENNESSEE AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. A SLIGHT RISK OF SEVERE STORMS IS ALSO EXPECTED FOR NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MOVING EAST FROM EASTERN PARTS OF MIDDLE TENNESSEE EARLY THIS MORNING...ARE NOT EXPECTED TO REACH SEVERE LEVELS. HOWEVER...AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION THIS AFTERNOON AND EVENING...SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST AT AROUND 30 MPH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS POSSIBLE. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION BEHIND THE PASSAGE OF THE STRONG COLD FRONT. TEMPERATURES ARE EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. IN ADDITION...SCATTERED SNOW SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, Apr 22, 11:50 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 5 SW KINGSTON 35.82N 84.57W
04/22/2005 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON AND ALONG RIVER ROAD OR HIGHWAY
304.
1125 AM TSTM WND DMG HARRIMAN 35.93N 84.56W
04/22/2005 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON AND ALONG CUMBERLAND STREET IN
HARRIMAN.
1140 AM TSTM WND GST OAK RIDGE 35.96N 84.30W
04/22/2005 60 MPH ANDERSON TN TRAINED SPOTTER
&&
FERRELLLocal storm report, Apr 22, 12:28 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG SWEETWATER 35.60N 84.47W
04/22/2005 MONROE TN LAW ENFORCEMENT
1 TREE DOWN IN SWEETWATER.
1125 AM HAIL MADISONVILLE 35.52N 84.36W
04/22/2005 0.88 INCH MONROE TN LAW ENFORCEMENT
NICKEL SIZED HAIL IN MADISONVILLE.
1201 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
04/22/2005 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE.
&&
FERRELLLocal storm report, Apr 22, 12:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
04/22/2005 KNOX TN LAW ENFORCEMENT
FROM 1145 AM THROUGH 1200 PM, TREES AND POWERLINES DOWN
COUNTYWIDE.
&&
FERRELLLocal storm report, Apr 22, 1:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
110 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 3 E SHARPS CHAPEL 36.34N 83.75W
04/22/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
1243 PM HAIL RUTLEDGE 36.27N 83.52W
04/22/2005 0.75 INCH GRAINGER TN LAW ENFORCEMENT
PENNY SIZED HAIL IN RUTLEDGE.
1244 PM TSTM WND DMG 5 SW MORRISTOWN 36.16N 83.36W
04/22/2005 HAMBLEN TN LAW ENFORCEMENT
A POWER POLE AND SEVERAL POWERLINES DOWN IN ALPHA NEAR
INTERSECTION OF HIGHWAY 11E AND HIGHWAY 160.
&&
FERRELLLocal storm report, Apr 22, 1:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND GST BYBEE 36.04N 83.18W
04/22/2005 60 MPH COCKE TN AMATEUR RADIO
ESTIMATED 60 MPH WINDS IN THE BYBEE AREA.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:18 AM EDT | Severe Thunderstorm Warning | MRX | Roane | 27 min |
| Apr 22, 11:31 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon | 44 min |
| Apr 22, 11:38 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 67 min |
| Apr 22, 12:07 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 53 min |
| Apr 22, 12:26 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Union | 64 min |
| Apr 22, 12:50 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Cocke, Greene, Hancock, Hawkins | 55 min |
| Apr 22, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 41 min |
| Apr 22, 7:20 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 40 min |
| Apr 22, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 48 min |
| Apr 22, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 61 min |
| Apr 22, 2:03 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, Wise, City of Norton | 57 min |
| Apr 22, 12:49 PM EDT | Severe Thunderstorm Warning | MRX | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.